Format

Send to

Choose Destination
Case Rep Pediatr. 2016;2016:1395718. doi: 10.1155/2016/1395718. Epub 2016 Jul 10.

Vitamin D and Risk for Vitamin A Intoxication in an 18-Month-Old Boy.

Author information

1
Department of Pediatrics, "Pugliese-Ciaccio" Hospital, 88100 Catanzaro, Italy.
2
Department of Neonatology, "Pugliese-Ciaccio" Hospital, 88100 Catanzaro, Italy.
3
Department of Pediatric Oncology and Hematology, "Pugliese-Ciaccio" Hospital, 88100 Catanzaro, Italy.

Abstract

An 18-month-old boy presented with abdominal pain, vomiting, diarrhea, and poor appetite for 6 days. He had been given a multivitamin preparation once daily, containing 50.000‚ÄČIU of vitamin D and 10.000‚ÄČIU of vitamin A for a wide anterior fontanelle for about three months. He presented with hypercalcemia, low levels of parathyroid hormone (PTH), and very high serum 25-hydroxyvitamin D (25-OHD) levels. Renal ultrasound showed nephrocalcinosis. He did not have sign or symptom of vitamin A intoxication. Patient was successfully treated with intravenous hydration, furosemide, and prednisolone. With treatment, serum calcium returned rapidly to the normal range and serum 25-OHD levels were reduced progressively. In conclusion the diagnosis of vitamin D deficiency rickets without checking 25-OHD levels may cause redundant treatment that leads to vitamin D intoxication (VDI).

Supplemental Content

Full text links

Icon for Hindawi Limited Icon for PubMed Central
Loading ...
Support Center